Weaning off prednisolone?: Hi All, I... - Asthma UK communi...

Asthma UK community forum
15,703 members20,424 posts

Weaning off prednisolone?

DeanSamson
DeanSamson

Hi All,

I have been on pred for about 10 weeks now at 10mg a day I recently been to see my asthma specialist to explain all the nasty side effects I'm having, anxiety, heart pulpitations, panic attacks, blood sugar issues and the list continues. Anyhow he said how quick do you want to come off them I said as quick as possible with the least amount of side effect So..... He says take 10mg every other day for a week then take 5mg every other day for a week then stop? So in 2 weeks time I'm going to be cold turkeying it I guess. What's your thought, advice or experience with coming off the devil's tic taks.

Thanks

17 Replies
oldestnewest

Personally that’s bad advice , like I said before it’s dangerous to be coming off quick because of side affects , I know your desperate to get off them but trust me slowly is better I won’t get any side affects

DeanSamson
DeanSamson
in reply to Shellc

I know I'm just wanting to hear other people experiences I guess. I suppose I need to do what the specialist says. Perhaps he thinks because it's such a low dose for only 10 ish weeks?

I'd personally avoid the every other day approach. I was told that pred lasts long enough that my body would treat it as half the dose each day. Mine didn't - it treated it like 5mg every other day and 'what are YOU DOING I NEED CORTISOL' on 0mg days. People can have fairly individual responses in how they process steroids so I'm not a fan of the alternating approach though it can work for some. You can get 2.5mg and 1mg tablets if needed.

I also think that's a bit quick and you may need to approach it more slowly. Again this is very individual and I find asthma specialists are not really very good with the endocrine aspects (I now have adrenal insufficiency from sustained high doses of pred and find that there are quite a lot of misconceptions from the asthma team and general medics in hospital about weaning down and dosing.

Maybe the Pituitary Foundation (I think that's right, in the UK) could advise? I spoke to a very helpful nurse there when I was trying to wean off.

hello dean ask your gp to check your magnesium levels and research magnesium deficiency symptoms your self

Hi Robert, I have had a full blood count done last week and all came back within range. Thanks

hello dean only 1% of magnesium is in your blood 99% in your organs and cells please look at symptoms of magnesium deficiency there is a long list you may be able to relate to some of them.

I Robert what is the best was to up my levels, would starting to multivitamin be adequate?

hello dean if you have researched magnesium deficiency you will see how important it is. I have found magnesium citrate 400mg per day has made a difference to my health good luck

I watched a video on it earlier and I can relate to alot of the side effects. The restless leg syndrome was a main one. Where would i get that from?

health shops

hello Dean just let you know magnesium is a mineral good luck

Thanks I'll Look into that tomorrow sounds like I could be this. Fingers crossed. Can't wait untill I'm clear of these Damn things

also research types of food that are rich in magnesium

Hi, I have been on 10mg a day for over a year. My consultant decided we could try to wean off to see if my asthma will behave itself. My consultant wants to do it really slowly, so I am dropping 1mg a month. I have been told to look out for symptoms of adrenal gland not kicking in and if this was to happen put the steroids back to 10mg and let her know. I am down to 8mg at the moment, so we'll see. X

DeanSamson
DeanSamson
in reply to Mywalti

That sounds great hopefully you will get down ok. That sound like a long taper. I just wonder why my asthma specialist has decided to taper down quickly?

Hi Dean,

I once weaned quickly ( from 40mg for Two weeks to zero - doc thought after two weeks my body wouldn’t mind the sudden stop)

I ended up on the sofa, unable to move from extreme exhaustion, jittery and feeling dreadful for 24 hours then ok .

I’ve read a bit somewhere that said once your down to 10mg day then you don’t get the symptoms - I’m hoping so because now I’ve been on Pred for six weeks and I’m weaning by 5mg every four days.

Currently on 15 but was on 40 - the wean is not too bad for now - however I do feel jittery a bit, low blood sugar now and then and do get the odd palpitation.

Not sure if it’s the wean or the drug !

I’ve got to stay on 10mg till my injection of biologicals is approved so I can’t wean after that!

Thanks alot for that. I'm on my forth day of 10mg every other day and im not too bad yet. Iv started taking a multivitamin because I watch a video of magnesium deficiency I had a lot of the side effect that come up on there the strange one was restless leg syndrome. When in the bath or bed I have a uncontrollable urge to move my leg haha. Feels wierd anyhow I'm starting that today. Tuesday is my last day of 10mg then onto 5mg eod. Bring it on ha

You may also like...